Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sustiva and gynecomastia
Sep 1, 2008

I have gynecomastia confirmed by doc.(44 years old male,great shape and low body fat) Was on propecia (known to cause it) but quit during Christmas so thats not likely the cause. The other drug is Sustiva, its also been blamed for gyno. Now all my hormones check out normal. Convinced doc to let me try DHT (form of testosterone that does not convert to estrogen) because of an obscure study that said it helped some teenagers with gyno. I am seeing no results, I hear from some helpful folks at the bodybuilding sites a drug called Letrozole is my only hope since I am trying to reverse it not prevent it. Have you ever heard of this working? I am told it basically eats up the excess breast tissue. Doc is ready to try Tamoxifen or Arimidex, but I have not heard alot of good things in with them in terms of reversing gyno. I do not know where to turn, I do not want to keep throwing money at something thats not gonna work. Trying to reverse gyno as a result of Sustiva is a much more recent problem,guess not alot of docs have experience with it. any help would be great, thanks, Al

Response from Dr. Henry

Gynecomastia is a frustrating problem for patients as you well describe. The exact cause is often hard to pin down and treatment is often suboptimal. I have seen no data on the safety /efficacy of Letrozole for HIV-associated gynecomastia. The rate of Sustiva related gynecomastia is low overall so published meaningful data is sparse (one paper reported 5 cases from one large cohort). If no other cause for gynecomastia is found then a switch off Sustiva to an alternative drug (such as nevirapine or raltegravir or a boosted PI) is often considered and would be a preferred option versus adding another drug (such as Letrozole) with added cost and risk for additional side effects. In a small number of reported cases such switching led to a reversal of the gynecomastia. KH

See below for background:

Gynecomastia in the Swiss HIV Cohort Study: An Association with Potent Antiretroviral Therapy

By Ronald Baker, PhD Publisher and editor-in-chief, HIV and Hepatitis.com

Gynecomastia is defined as benign, excessive enlargement of the male mammary gland (breast). HIV-related gynecomastia develops mainly in men with preserved immunological status after years of HAART. Photographs of men affected by this syndrome are posted on the Internet at www.gynecomastia.org.

In a recently published Spanish study, researchers describe the clinical features and treatment of 34 HIV-positive men with gynecomastia in what they call "the largest series of gynecomastia reported in HIV-infected patients."

The patients came from a cohort of 1400 HIV-positive men. Of these, 900 were receiving antiretroviral therapy, the authors report, for an incidence of 2.4 cases per 100 patients receiving HAART per year.

In a recent observational longitudinal study, investigators report on five patients diagnosed with gynecomastia associated with efavirenz (Sustiva)-based HAART regimens. In all five cases, gynecomastia regressed after efavirenz withdrawal (mean period of 5 months).

In a letter to the editor of AIDS (June 18, 2004), researchers review the issue of HIV-related gynecomastia and report on its manifestation in the Swiss HIV Cohort study.

In HIV-1-uninfected individuals, gynecomastia is found most frequently during puberty, in elderly and obese individuals as well as in individuals with liver cirrhosis. The pathogenesis appears to be a hormonal imbalance such as a decreased ratio of androgens to estrogens or an increased tissue sensitivity to estrogens.

According to the authors, gynecomastia has also been associated with the use of spironolacton, digitalis compounds, cimetidine, enalapril, and amiodarone as well as heroin, marijuana, amphetamine, and alcohol consumption.

In HIV-1-infected individuals, the estimated prevalence ranges from 2 to 3%. Gynecomastia in HIV-1 infection may be associated with the use of potent antiretroviral therapy. Alternatively, gynecomastia has been interpreted as a distinct form of immune reconstitution illness. In addition, a significant relationship between the emergence of gynecomastia and the presence of the lipodystrophy syndrome has been noted.



Previous
Infections & CD4 count
Next
discoloration of the lips

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement